Missouri, 2019Flash Flood and Flooding in Missouri, May 3 to 16, 2019
May 3 to 16, 2019 · NWS LSX · 3 events in 2 counties and zones
Several areas were flooded due to levee overtopping or failure, flooding a number of homes and businesses. Two people died in the floodwaters in St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several areas were flooded due to levee overtopping or failure, flooding a number of homes and businesses. Two people died in the floodwaters in St. Charles County after driving their car into the flooded roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 3, 4:51 AM CST, 9 minutes earlier.
Area forecast discussion, May 3, 4:51 AM CST, 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
551 AM CDT Fri May 3 2019
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 425 AM CDT Fri May 3 2019
Light sprinkles and drizzle were occurring across parts over
eastern Missouri and southwest Illinois early this morning in an
expansive area of low clouds. This will continue through sunrise.
Additional light showers were occurring in low level moisture
convergence across northeast Missouri and west central Illinois
which will continue through this morning. The showers will become
more widespread during the day today in response to a mid level
trough approaching the area from the Central Plains. Showers will
become likely by this evening as strong moisture convergence sets
up along and south of a 850mb front. This front will move slowly
south overnight and Saturday morning, so will continue with likely
and categorical PoPs along and south of I-70. The showers will
begin to diminish over southeast Missouri and southwest Illinois
as the low level front moves southeast of the area and upper air
support moves of to the east.
Highs the next two days will remain below normal because of the
clouds and the rain chances.
Britt
.LONG TERM... (Saturday Night through Thursday)
Issued at 425 AM CDT Fri May 3 2019
Still appears that Sunday will be relatively quiet before next week
becomes active once again.
Deterministic models and and the GEFS are in relatively good
agreement that upper flow will be quasi-zonal over Missouri and
Illinois from Saturday night into Monday. At the surface, high
pressure will move across the region before the models are in general
agreement that a east-west front will set up across the MO/IA border
into central IL by late Sunday into Monday. This will lead to dry
weather Saturday night into Sunday before there will be increasing
chances of showers and thunderstorms along the front Sunday night
into Monday over northeast Missouri and west central Illinois. From
Tuesday onward, the upper flow shows a shift in the upper flow to
west southwesterly in response to a upper low opening up and
moving out of the southwest CONUS. The deterministic models are
showing a number of low amplitude troughs moving through the
southwesterly flow next week which will bring multiple chances for
showers and thunderstorms during the week. The front that will
start the week north of the CWA will move slowly south under the
upper flow, eventually moving south of the CWA by Wednesday night
based on model guidance.
Temperatures Sunday into Tuesday will warm up above normal south of
the front with at least some sunshine. Temperatures will fall
closer to normal later in the week with the chances of the rain and
the front passing south of the CWA.
Britt
&&
.AVIATION... (For the 12z TAFs through 12z Saturday Morning)
Issued at 530 AM CDT Fri May 3 2019
Scattered showers around the St. Louis area terminals and KUIN are
expected to become more widespread later this morning and this
afternoon. The rain will become steady at the St. Louis area
terminals this evening into Saturday morning. Overcast ceilings
are expected to remain mainly MVFR with some IFR conditions at
times. Visibilities will drop to MVFR in the rain tonight. Winds
are expected to remain below 10KTS.
SPECIFICS FOR KSTL:
Low MVFR or IFR ceilings are expected through mid afternoon when
they rise to around 2000FT AGL. Light drizzle is expected to end
this morning, but there will be an increase in showers later today
and this evening. Rain will become steady by 06Z with the rain
diminishing on Saturday. Winds are expected to remain mainly light
and variable.
Britt
&&
.HYDROLOGY...
Issued at 425 AM CDT Fri May 3 2019
While we all know history has a tendency to repeat itself and
records are meant to be broken, we have a long way to go before we
can compare this flood to the Great Flood of 1993. The current river
forecast along the Mississippi River in our Hydrologic Service Area
(HSA) is several feet below the Great Flood of 1993. That being
said, the similarities of this spring and what occurred during the
summer of 1993 are concerning, but not alarming, yet.
The table has been set, with elevated river levels and saturated
soil across the Midwest thanks to a banner winter snow season and
heavy precipitation this spring. However, lets be honest, we have
seen spring flooding of this magnitude in several years prior to and
after 1993. In fact, the Mississippi River at St. Louis has rose
above 40 feet, major flood stage, three times in the last decade
(2013, 2016, 2017). What made 1993 so special and ultimately set it
apart from all other floods, was the repeated heavy rain events that
occurred during the summer of 1993. Did you know that at least one
inch of rainfall was observed in the Mississippi River Basin 75% of
the days (69) between June 1 and August 31 of 1993? There were
FIFTEEN rainfall events in June and July of 1993 that produced over
six inches of rain in the Midwest and some locations in Iowa saw
over 40 inches of rain that summer! The result was unprecedented and
widespread flooding, with 20 million acres of land and 75 towns
inundated, with thousands of homes, businesses and lives altered
forever.
The latest official one month (May) and three month outlooks (May-
June-July) from the Climate Prediction Center favor above normal
precipitation to continue into the summer across a large portion of
the Midwest. While prolonged flooding is anticipated to occur this
month and into the summer, the probability of seeing a flood on the
scale and magnitude of 1993 across our HSA remains low.
Those with interests along the Mississippi River and its tributaries
are urged to continue to monitor the latest river stages and
forecasts from the National Weather Service at water.weather.gov.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 3, 3:26 AM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
426 AM CDT Fri May 3 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
426 AM CDT Fri May 3 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Major river flooding is expected along the Mississippi and Illinois
Rivers, as well as the back water points of the Meramec and Cuivre
Rivers.
Isolated thunderstorms are possible this afternoon and tonight across
portions of southeast Missouri and southwest Illinois.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The chance for thunderstorms will continue for parts of the area
on Saturday and again from late Sunday night through Thursday.
Major river flooding is expected along the Mississippi and Illinois
Rivers, as well as the back water points of the Meramec and Cuivre
Rivers.
.SPOTTER INFORMATION STATEMENT...
Thank you spotters for sending your final rainfall amounts.
CVKING
Flood, St. Charles
- When
- May 3, 5:00 AM CST to May 16, 9:00 PM CST
- Where
- St. Charles County, 4.89 mi N of Orchard Farm to 3.67 mi ESE of West Alton
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 38.950, -90.457
The Mississippi River went into Major flood at Grafton, IL on May 3rd and remained at those levels through May 16th. During this period, numerous roads were flooded. Two people were in a vehicle that drove into the flood waters somewhere near the intersection of Sioux Drive and Hideaway Harbor Drive. They drowned in this location. The car and bodies of a 20 year old man and a 19 year old woman were not recovered til the 24th of May once the water receded a bit.
Flood, Lincoln
- When
- May 4, 4:30 PM CST to May 14, 11:30 AM CST
- Where
- Lincoln County, 0.62 mi E of Winfield to 0.93 mi SE of Foley
- Cause
- Dam / Levee Break
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.999, -90.739
Portions of the Winfield Main, Foley and Cap Au Gris levees were overtopped due to the rising waters of the Mississippi River. Between 20 and 30 homes were flooded and portions of Highway 79 were flooded as well.
Flash Flood, St. Charles
- When
- May 6, 6:30 AM CST to 12:00 PM CST
- Where
- St. Charles County, 2.74 mi WSW of Elm Pt to 1.89 mi WSW of Elm Pt
- Cause
- Dam / Levee Break
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.810, -90.549
The Elm Point Levee had a major breach allowing the flood waters from the Mississippi River to rapidly flow in. Several businesses were flooded as well as soccer fields. A nearby mobile home park was not affected at this time. One business was an RV storage lot. The multiple owners of the vehicles were notified of the breach and the majority of them were able to move their property to higher ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 3 to 4, 20192 deaths · $4.2 million · EF2 · 33 events
- Hail and Damaging Winds in West Virginia, May 3, 2019$563,000 · 1.75 in hail · 15 events
- Damaging Winds in Texas, May 3, 2019$165,000 · 61 kt wind · 7 events
- Tornado and Lightning Strike in Florida, May 3, 2019$100,000 · EF0 · 3 events
- Tornadoes and Hail in Texas, May 3, 2019$35,000 · EF0 · 9 events
- Hail and Damaging Winds in Pennsylvania, May 3, 2019$26,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 3, 20191.75 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201914 events
- Tornadoes and Hail in Texas, May 3, 2019$11,000 · EF0 · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 3, 201950 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, May 3 to 4, 20191 in hail · 5 events
- Flash Flooding and Hail in Missouri, May 3, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835579, 827457, 827477.